Little Reminders | Peripheral Neuropathy after Breast Cancer Treatment

image

Back when I talked about my cancer book, I mentioned that, among other things, I used it to keep track of my neuropathy symptoms.   Peripheral neuropathy– numbness in the hands and feet– is a common side effect of taxol, one of the chemo drugs I was given.  My oncologist had told me that it was something that  I needed to keep track of– it is one of the most common reasons for dose reductions or treatment delay during taxol treatment. She stressed that I shouldn’t worry about a little tingling, but to be sure to let her know if it was causing such a problem that I was dropping things or having balance problems.  (Yikes.) Fortunately, it never got that bad.  It started in my right foot– first the big toe and gradually over the eight weeks it crept all the way to my pinky toe, causing my entire fore foot to feel funny for an hour or so at a time.  Eventually, I noticed it in the fingertips on my right hand, too.  I should point out that it doesn’t hurt.  It’s not that “pins and needles” feeling when your foot falls asleep and it seriously hurts to put weight on it.  It’s more like when you’ve been outside in winter too long. (Snowy, 18 degree days like today. I’m over you, winter…) That’s how my toes felt– when you don’t really have frostbite, but even after your toes start to warm up, they still feel really weird.  A little numb, and just plain weird.

Thankfully, as my blood counts ventured up and my hair began to grow back after my last chemo infusion, the neuropathy began to subside, too.  Fewer toes and fingers were involved, it didn’t happen as often, and it didn’t last as long each time I noticed it.  I’d heard about some people who struggle with chemo-induced peripheral neuropathy for years, even forever, but figured I’d be in the lucky symptom free group since my symptoms started to dissipate so quickly.

Lately, though, I’ve been noticing that weird feeling in my right foot again. (Has it always been there and I’m just noticing it, or is it new?  Not sure.)  Usually just in the big toe and the ball of my foot, and it doesn’t last for very long.  Again, it still doesn’t hurt, and it doesn’t affect my ability to walk at all. Honestly, it’s probably the kind of thing that I wouldn’t really even notice if it weren’t associated with cancer in my mind.  But my brain has been trained to notice and note all kinds of super minor annoyances. Because cancer. Thankfully, it’s not an indicator of recurrence, it’s more like a lasting reminder of the fact that chemo does some serious damage.  Which, I guess, is just what I wanted the chemo to do, so that’s good, right?  They say (I really hate that phrase, “they say,” but there it is…) that most chemo related side effects subside relatively quickly after treatment, and rarely linger past two years.  Neuropathy is the exception.  Since mine is still hanging around, I’m guessing there will always be times when the tingling in my right foot is just another little reminder of breast cancer.

Related Posts Plugin for WordPress, Blogger...
Share

I'd love to hear from you!

Post Navigation

Follow

Get every new post delivered to your Inbox

Join other followers: